Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 217, NWS Paducah, KY

November 10, 2002Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Nov 10, 2002, 2:03 PM CST for Scott County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 2:03 PM CST (20:03 UTC)
Expired
Nov 10, 2002, 2:30 PM CST
In force
27 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Scott County, MO

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 102003
SVRPAH
MOC201-102030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 230 PM CST

* AT 159 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ORAN...MOVING EAST AT 45 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS
CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE
OFFERS THE BEST PROTECTION.

* LOCATIONS IMPACTED INCLUDE... BENTON...CHAFFEE...HAY-WOOD CITY...
  KELSO...MORLEY AND SCOTT CITY

DAMAGING WINDS AND LARGE HAIL ARE EXPECTED WITH THIS LINE OF STORMS.
TAKE COVER IN A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3689 8955 3692 8969 3699 8972 3707 8978
          3713 8978 3724 8954 3709 8938 3705 8939
          3703 8936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:00 PM CST, 3 minutes earlier.

Area forecast discussion, Nov 10, 2:00 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST SUN NOV 10 2002

LINE OF SEVERE STORMS CONTINUES TO EVOLVE OVER WEST PORTIONS OF THE
FORECAST REGION EARLY THIS AFTERNOON...AND SCATTERED CELLS ARE ALSO
GROWING OUT AHEAD OF THIS LINE IN SOUTHERN EXTREME WESTERN KY AND SW
INDIANA. PLEASE REFER TO SPC DICUSSIONS FOR THE LATEST INFO ON THIS
SEVERE STORM/TORNADO THREAT. MAIN FORECAST CONCERN WILL BE WITH THE
TIMING OF THE SEVERE WEATHER/COLD FRONT THIS EVENING. BASED ON
LATEST RUC AND RADAR TRENDS...LOOKS NOW AS THOUGH WE WILL AT LEAST
NEED TO MENTION STORMS EARLY TONIGHT OVER THE SOUTHEAST HALF OF THE
FORECAST REGION...ESPECIALLY OVER WRN KY AND SW INDIANA. WILL
INCLUDE EXPLICIT MENTION OF SEVERE STORMS AND WILL CONSIDER MENTION
OF TORNADOES POSSIBLE. STORM THREAT SHOULD BE OVER SOUTHEAST ZONES
SHORTLY AFTER SUNSET.

LOOKS MOSTLY DRY NEXT FEW DAYS...BUT WITH MAIN H50 TROF HANGING BACK
WEST OF THE REGION TIL LATER TUESDAY...NOT TOO OPTIMISTIC ON THE
AMOUNT OF SUNSHINE...ESPECIALLY TUESDAY. NEXT SHORT WAVE AND
ASSOCIATED COLD FRONT STILL ON TRACK FOR LATER IN THE WORK WEEK.
CURRENT TIMING TIMING OF THURSDAY NIGHT INGOT FRI IS SUPPORTED BY
LATEST GFM RUN. WILL CONTINUE CHANCE OF SHOWERS DUE TO EXPECTED
UPPER DYNAMICS...BUT LOW LEVEL MOISTURE RETURN LOOKS TO MODEST AT
BEST.

WILL NOT STRAY TOO FAR FROM THE MAV MOS TEMPS NEXT COUPLE OF DAYS.

.PAH...NONE.
Hazardous weather outlook, Nov 10, 12:30 PM CST, 1 hour 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER OUTBREAK WITH
ISOLATED STRONG TORNADOES EXISTS THIS AFTERNOON...

.DAY ONE...
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER CONTINUES THIS AFTERNOON
IN ADVANCE OF A STRONG COLD FRONT. THE RISK OF WIDESPREAD WIND
DAMAGE AND STRONG TORNADOES IS HIGHEST OVER WESTERN KENTUCKY...WHERE
THERE IS A HIGH RISK OF SEVERE STORMS. ELSEWHERE...A MODERATE RISK
OF SEVERE WEATHER EXISTS OVER SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA...AS WELL AS EXTREME SOUTHEAST MISSOURI. TORNADO WATCHES
HAVE ALREADY BEEN ISSUED FOR PARTS OF THE REGION. A LINE OF STRONG
TO SEVERE STORMS WAS FORMING ALONG THE FRONT EARLY THIS AFTERNOON.
THE FRONT WILL MOVE RAPIDLY SOUTHEAST...PASSING ACROSS THE LOWER
OHIO VALLEY LATE THIS AFTERNOON...AND EAST OF HOPKINSVILLE BY MID
EVENING. BREAKS IN THE CLOUD COVER HAVE ALLOWED SUNSHINE TO WARM
TEMPERATURES WELL INTO THE 70S...CREATING PLENTY OF INSTABILITY.
WIND FIELDS ALOFT ARE VERY STRONG...FAVORING ORGANIZED SEVERE
THUNDERSTORMS INCLUDING THE POSSIBILITY OF SIGNIFICANT TORNADOES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED WHERE IT HAS NOT ALREADY
BEEN REQUESTED. ALL PERSONS ARE URGED TO MONITOR THE LATEST WATCH
AND WARNING INFORMATION...AND REVIEW THEIR TORNADO SAFETY
PROCEDURES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

YORK

In the hours before

Special weather statement, Nov 10, 1:12 PM CST, 51 minutes before
ILZ084-MOZ076-101945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST SUN NOV 10 2002

...STRONG STORM CROSSING MISSISSIPPI RIVER...

A STRONG STORM IS CURRENTLY CROSSING THE MISSISSIPPI RIVER FROM
PERRY COUNTY MISSOURI...TOWARD GORHAM ILLINOIS. THIS STORM HAS THE
POTENTIAL FOR 40 TO 50 MPH WINDS...ONE HALF INCH HAIL AND VERY
HEAVY RAINFALL. THIS STORM MAY INTENSIFY AND BECOME SEVERE AS IT
CONTINUES TO MOVE NORTHEAST AT 50 MPH TOWARD ELKVILLE.

IF YOU LIVE IN JACKSON COUNTY REMAIN ALERT FOR RAPIDLY CHANGING
CONDITIONS. A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CST.
Local storm report, Nov 10, 1:35 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    10W WAPPAPELLO            MO   WIND DAMAGE
11/10/02   WAYNE                          TREE REPORTED DOWN AT HWY
                                          172 & HWY 67 REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Nov 10, 1:48 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    ELKVILLE                  IL   1.00 INCH HAIL
11/10/02   JACKSON                        REPORTED BY JACKSON
                                          COUNTY SHERIFFS OFFICE

0140 PM    HURST                     IL   0.75 INCH HAIL
11/10/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTERS

0143 PM    ROYALTON                  IL   1.75 INCH HAIL
11/10/02   FRANKLIN                       REPORTED BY FIRE
                                          DEPARTMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:51 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid24 min
Nov 9, 7:17 PM CSTSevere Thunderstorm WarningPAHMississippi28 min
Nov 9, 8:28 PM CSTSevere Thunderstorm WarningPAHMississippi32 min
Nov 9, 8:51 PM CSTSevere Thunderstorm WarningPAHBollinger24 min
Nov 9, 10:44 PM CSTSevere Thunderstorm WarningPAHCape Girardeau46 min
Nov 10, 1:29 PM CSTSevere Thunderstorm WarningPAHBollinger, Stoddard61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.